Texas, 2009

Wildfire in Texas, March 26 to 31, 2009

March 26 to 31, 2009 · NWS SJT · 1 event in 1 county or zone

The combination of very dry air and gusty winds provided conditions conducive to a wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of very dry air and gusty winds provided conditions conducive to a wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 26, 2:35 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 26, 2:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAR 26 2009

.SHORT TERM...
WARM...DRY...AND WINDY ACROSS THE CWA THIS AFTERNOON AS A DRYLINE
PUSHED THROUGH THE AREA BY EARLY AFTERNOON. EXPECT THE WINDY
CONDITIONS TO DIMINISH AS THE SUN SETS THIS EVENING AND MIXING IS
LOST...AS THE SFC PRESSURE GRADIENT IS NOT SUPPORTIVE OF THE CURRENT
WIND SPEEDS.

A POTENT UPPER LEVEL LOW IS CURRENTLY DIGGING SOUTH THROUGH WESTERN
CO/EASTERN UT. THIS UPPER LEVEL LOW WILL CONTINUE DIGGING SOUTH INTO
NM BEFORE TURNING TO THE EAST/NORTHEAST AND KICKING OUT ACROSS THE
TX SOUTH PLAINS AND OK TOMORROW. AT THE SURFACE...A VERY COLD AIR
MASS WILL BE POISED TO MOVE SOUTH INTO THE AREA MOST OF THE
NIGHT...ALLOWING OVERNIGHT TEMPERATURES TO REMAIN NEAR NORMAL OR
WARMER ACROSS MOST OF THE CWA. THIS COLD AIR WILL DIVE SOUTH INTO
THE CWA TOMORROW. THE COLDEST AIR IS NOT EXPECTED TO ARRIVE UNTIL
LATER IN THE DAY TOMORROW. AS THE LOW MOVES ACROSS THE TX SOUTH
PLAINS AND INTO OK TOMORROW...THERE WILL BE A SLIGHT CHANCE TO
CHANCE FOR PRECIPITATION ACROSS THE BIG COUNTRY AREA. HOWEVER... DUE
TO DRY MOVING IN ALOFT AROUND THE SOUTH SIDE OF THE UPPER LEVEL LOW
LIMITING THE AMOUNT OF AVAILABLE MOISTURE...WE ARE GOING TO KEEP
POPS LOW. DUE TO VERY COLD AIR ALOFT...SOME OF THIS PRECIPITATION
COULD BE A MIX OF RAIN AND SNOW. HOWEVER...SINCE TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE FREEZING THROUGHOUT THE DAY...NO
ACCUMULATIONS ARE EXPECTED. EVEN SO...WITH THE COMBINATION OF STRONG
WINDS AND MIXED PRECIP...ROADS COULD BECOME SLICK...MAKING DRIVING
CONDITIONS HAZARDOUS...ESPECIALLY BY THE AFTERNOON HOURS FRIDAY.

.LONG TERM...
UPPER LEVEL LOW WILL MOVE QUICKLY NORTHEAST OUT OF THE AREA
SATURDAY TO A POSITION OVER THE MID MISSISSIPPI VALLEY BY SATURDAY
EVENING. AFTER AN UNSEASONABLY COLD START TO THE DAY SATURDAY
MORNING WITH TEMPERATURES IN THE LOWER 30S...TEMPS WILL REBOUND
DURING THE DAY WITH AFTERNOON HIGHS AROUND 60. SUNDAY WILL AGAIN
SEE MORNING LOWS IN THE 30S WITH AFTERNOON HIGHS WARMING TO THE
SEASONABLE 70S.

THE NEXT COUPLE OF WEST COAST UPPER LEVEL SYSTEMS WILL PASS OVER
THE CENTRAL PLAINS KEEPING ANY ASSOCIATED RAINFALL NORTH OF THE
AREA. WILL SEE DRY WEAK FRONTAL PASSAGES ON MONDAY AND THURSDAY
OF THE COMING WEEK WITH PREFRONTAL DAYTIME HIGHS IN THE 80S AND
POST FRONTAL DAYTIME HIGHS IN THE 70S. MORNING LOWS SHOULD RANGE
FROM THE MID 40S TO LOW 50S. A DRY WEATHER PATTERN WILL CONTINUE
THROUGH THE EXTENDED.

.FIRE WEATHER...
THE RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH 7PM TONIGHT AS
WEST TO SOUTHWEST WINDS GREATER THAN 20 MPH...COMBINED WITH VERY
WARM TEMPERATURES AND RELATIVE HUMIDITY VALUES WILL CONTINUE THROUG
THE REST OF THE AFTERNOON ACROSS THE CONCHO VALLEY...BIG COUNTRY AND
NORTHERN EDWARDS PLATEAU. VERY POOR RECOVERY WILL TAKE PLACE ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU TONIGHT...BUT WINDS
ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET AS MIXING CEASES.
TOMORROW...MUCH COLDER AIR WILL MOVE IN KEEPING RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT...BUT WINDS WILL BE JUST AS STRONG...IF NOT
STRONGER OUT OF THE NORTHWEST...ESPECIALLY BY LATE MORNING AND
AFTERNOON. ELEVATED CONDITIONS WILL REMAIN IN THE AREA THROUGHOUT
THE NEXT 7 DAYS WITH WARMING TEMPERATURES AND RELATIVE HUMIDITY
VALUES FALLING TO LESS THAN 25 PERCENT ACROSS THE AREA EACH DAY. THE
ONE LIMITING FACTOR TO REACHING CRITICAL LEVELS AT THIS TIME APPEARS
TO BE WIND SPEEDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 49  53  33  57  34 /  10  20  10   0   0
SAN ANGELO 	 54  57  35  63  33 /  10  10   0  10   0
JUNCTION 	 57  67  35  63  33 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
IRION...JONES...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...TOM GREEN.

LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...
IRION...JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...
TAYLOR...TOM GREEN.

&&

99/15
Hazardous weather outlook, Mar 26, 1:56 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CDT THU MAR 26 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
256 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR THE BIG COUNTRY AND
CONCHO VALLEY AREAS THIS AFTERNOON AND EVENING. STRONG WEST
WINDS...EXTREMELY DRY AIR...AND HIGH TO EXTREME FIRE DANGERS HAVE
COMBINED TO CREATE THE RED FLAG CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL MOVE IN ON FRIDAY. ALONG WITH THIS COLDER AIR
IS A CHANCE FOR WINTRY PRECIPITATION...MAINLY NORTH OF INTERSTATE
20. WHILE A MIX OF RAIN AND SNOW IS POSSIBLE...AND NO
ACCUMULATIONS ARE EXPECTED...THESE MIX OF RAIN AND SNOW...ALONG
WITH STRONG WINDS...COULD CREATE HAZARDOUS DRIVING CONDITIONS
ACROSS THE BIG COUNTRY FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THROUGHOUT THE REST
OF THE WEEK WITH WARMING TEMPERATURES AND DRY RELATIVE HUMIDITY
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 26, 2:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT THU MAR 26 2009

TXZ049-054-098-099-113-114-127-128-271100-
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...HASKELL...
THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...
ABILENE...CLYDE...BAIRD...CROSS PLAINS
348 PM CDT THU MAR 26 2009

...MUCH COLDER TEMPERATURES AND POSSIBLE MIX OF WINTRY PRECIPITATION
FRIDAY ACROSS THE BIG COUNTRY...

A POTENT UPPER LEVEL STORM WILL MOVE ACROSS THE REGION ON FRIDAY...
BRINGING A CHANCE FOR PRECIPITATION TO THE BIG COUNTRY. IN
ADDITION...A STRONG COLD FRONT WILL MOVE THROUGH THE INTERSTATE
20 CORRIDOR BY 8 AM TOMORROW MORNING.

NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY LATE MORNING
ACROSS THE ENTIRE AREA. TEMPERATURES BEHIND THE COLD FRONT WILL
REMAIN STEADY OR FALL THROUGHOUT THE DAY...KEEPING TEMPERATURES IN
THE MID 40S TO LOWER 50S ACROSS THE BIG COUNTRY. THIS MAY CAUSE
WIND CHILL VALUES TO DROP INTO THE 20S ACROSS THE HASKELL AND
THROCKMORTON COUNTY AREAS.

VERY COLD AIR ALOFT WILL ALSO MOVE IN...WHICH WILL MAKE IT
POSSIBLE FOR SOME OF THE RAIN TO MIX WITH SNOW...MAINLY NORTH OF
THE INTERSTATE 20 CORRIDOR DURING THE AFTERNOON HOURS. WHILE IT
WILL BE TOO WARM FOR ANY SNOW THAT DOES FALL TO ACCUMULATE ON MOST
PAVED SURFACES...ROADS MAY STILL BECOME SLICK...AND COMBINED WITH
THE STRONG NORTHWEST WINDS...DRIVING CONDITIONS COULD BECOME
HAZARDOUS BY THE LATE MORNING AND AFTERNOON HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Irion

When
March 26, 3:00 PM CST to March 31, 3:00 PM CST
Where
Irion forecast zone
Reported by
Emergency Manager
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

A wildfire burned 575 acres on the Keppler Creek Ranch.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159644.